Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 65, NWS Omaha, NE

July 21, 20084 counties in Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 21, 2008, 8:17 PM CDT for 4 counties in Nebraska. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2008, 8:17 PM CDT (01:17 UTC)
Expired
Jul 21, 2008, 9:45 PM CDT
In force
88 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, NE, Nemaha County, NE, Pawnee County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3294 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
2.6
Supercell composite
17.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 220119
FFWOAX
NEC097-127-133-147-220415-
/O.NEW.KOAX.FF.W.0065.080722T0117Z-080722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
817 PM CDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN JOHNSON COUNTY IN SOUTHEAST NEBRASKA...
  SOUTHERN NEMAHA COUNTY IN SOUTHEAST NEBRASKA...
  NORTHEASTERN PAWNEE COUNTY IN SOUTHEAST NEBRASKA...
  NORTHERN RICHARDSON COUNTY IN SOUTHEAST NEBRASKA...

* UNTIL 1115 PM CDT.

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN UP TO 3 INCHES IN AN       
  HOUR...CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED AREA.   
  THE STORMS ARE MOVING VERY SLOWLY...AND ADDITIONAL HEAVY RAIN IS
  LIKELY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEMAHA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS SIX INCHES OF QUICKLY FLOWING WATER CAN CAUSE YOU TO
LOSE CONTROL OF YOUR VEHICLE. THIS INCLUDES PICKUP TRUCKS AND SPORT
UTILITY VEHICLES.

LAT...LON 4025 9612 4035 9614 4038 9576 4033 9563
      4031 9564 4031 9560 4030 9557 4025 9554
      4024 9549 4012 9542

$$

POLLACK
2 follow-up statements
000 
WGUS73 KOAX 220159
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
856 PM CDT MON JUL 21 2008

NEC097-133-220206-
/O.CAN.KOAX.FF.W.0065.000000T0000Z-080722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON NE-PAWNEE NE-
856 PM CDT MON JUL 21 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR PAWNEE AND JOHNSON
COUNTIES...

THE STORMS HAVE MOVED OUT OF THE AREA.

LAT...LON 4025 9600 4026 9600 4026 9606 4035 9606
      4038 9576 4033 9563 4031 9564 4030 9557
      4025 9554 4024 9549 4012 9542

$$

NEC127-147-220415-
/O.CON.KOAX.FF.W.0065.000000T0000Z-080722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEMAHA NE-RICHARDSON NE-
856 PM CDT MON JUL 21 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
RICHARDSON AND NEMAHA COUNTIES...

AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER PARTS OF 
SOUTHEAST NEMAHA AND NORTHEAST RICHARDSON COUNTIES. THE AREA WITH 
THE MOST RAIN LIES BETWEEN THE TOWN OF NEMAHA AND INDIAN CAVE STATE 
PARK.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 7 MILES SOUTH
OF AUBURN...8 MILES SOUTH OF JOHNSON AND NEMAHA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4025 9600 4026 9600 4026 9606 4035 9606
      4038 9576 4033 9563 4031 9564 4030 9557
      4025 9554 4024 9549 4012 9542

$$

POLLACK
000 
WGUS73 KOAX 220245
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
944 PM CDT MON JUL 21 2008

NEC127-147-220254-
/O.CAN.KOAX.FF.W.0065.000000T0000Z-080722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEMAHA NE-RICHARDSON NE-
944 PM CDT MON JUL 21 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RICHARDSON AND
NEMAHA COUNTIES...

THUNDERSTORMS WHICH DROPPED HEAVY RAIN EARLIER HAVE MOVED OUT OF
THE AREA.  SMALL STREAMS WILL STILL BE SWOLLEN FOR A WHILE IN 
THE AREA NEAR INDIAN CAVE STATE PARK.

LAT...LON 4025 9600 4026 9600 4026 9606 4035 9606
      4038 9576 4033 9563 4031 9564 4030 9557
      4025 9554 4024 9549 4012 9542

$$

POLLACK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:21 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 21, 3:21 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
321 PM CDT MON JUL 21 2008

.DISCUSSION...

OUTFLOW...AIDED BY LAST NGTS CONVECTION...HAS BEEN PUSHED INTO FAR
SRN ZONES AS OF 20Z...ROUGHLY FM FNB-ICL. SPC MESOANLYS PAGES
HAVE SHOWN CONDITIONS HAVE BECOME VERY UNSTABLE ALNG AND S OF
BOUNDARY WITH CAP WEAKENING. IN ADDITION...UPPER SHORTWV TROUGH
WAS DROPPING S ACRS WRN MN/ERN SD PROBABLY COOLING MID LVLS A BIT
N OF THE BOUNDARY...AND THERE HAVE BEEN A FEW ELEVATED SHOWERS
TRYING TO DVLP IN MID CLOUD BAND N OF FNT. WL CONT SMALL POPS N OF
THE BOUNDARY TNGT...MAINLY BFR 06Z...FOR MOSTLY ELEVATED WEAKER
CONVECTION...BUT BEST CHCS APPEAR TO BE IN THE VCNTY OF THE
BOUNDARY. WITH HIGH VALUES OF CAPE IN PLACE...AND EVEN SOME MODEST
SHEAR...IF STORMS DO DVLP THEY HAVE A HIGH POTENTIAL TO BECOME
SEVERE AND THEY SHOULD TRY TO FEED ESE INTO HIGHER INSTABILITY AS
LOW LVL JET VEERS TNGT. ALTHOUGH WILL RUN SOME LIKELY POPS FAR SE
ZONES TNGT...SOME QUESTION REMAINS ON HOW FAR N CONVECTION COVERAGE WL
EXTD AND EVEN IF IT WL INITIATE IN OUR CWFA...THUS ATTM LIKELY
POPS WL BE CONFINED TO SE 7 OR SO COUNTIES. SHORTWV TROUGH AND ANY
CONVECTION TNGT SHOULD SHOVE WEAK BOUNDARY S OF THE CWA ON TUE AND
AFTN HTG APPEARS TO BE MAIN DRIVER OF ANY CONVECTION...AND THEN
CHCS APPEAR MOSTLY SLGT. RESTRICTED POPS TO AFTN AND THEN SWRN
/FAR S ZONES CLOSER TO BETTER INSTABILITY. LTL CHANGES TO TEMPS
TNGT/TUE.

RETURN FLOW ON WED DOES SPREAD BETTER INSTABILITY ACROSS THE
CWA...BUT HGTS INCREASE SLIGHTLY AS UPPER RIDGE SHIFTS E. THIS MAY
NEGATE THE WARM/MOIST ADVECTION IN TERMS OF POTENTIAL TSTM
GENERATION UNTIL EVENING/OVERNIGHT HRS. THERE IS STILL GOOD
AGREEMENT BETWEEN MODELS IN A TROUGH MOVING ACROSS THE NRN PLAINS
DURING THAT TIME PD SENDING A FRONT TOWARD NRN NEBR. WL CONT SMALL
POPS WED BECAUSE OF THE WARM ADVCTN...BUT WL CONTINUE THE HIGHEST
POPS OUTSIDE OF TNGT IN THE WED NGT PD. LINGERED POPS INTO THU AS
GFS/ECMWF SLOW/WASH OUT FRONT AS IT MOVES THRU THE CWA. LTL
CHANGES MADE TO TEMPS IN WED/THU PD WHICH WL BE HIGHLY DEPENDANT
ON AMOUNT OF CLOUDS GENERATED WITH WARM ADVCTN ON WED AND
POSSIBLE DEBRIS ON THU.

12Z ECMWF HAS NOW FOLLOWED GFS IN DROPPING DOWN A WEAK...
REINFORCING CDFNT LATE FRIDAY/SAT AS ANOTHER WAVE DROPS SWD AROUND
SRN CANADA UPR LOW. INTRODUCED SMALL POPS FRI NGT WHICH WOULD BE
MORE CLIMATOLOGICALLY FAVORED...AND IF TRENDS PERSIST POPS MAY
NEED TO BE ADDED SAT AS WELL. A SLGT CHC WAS ALSO INCLUDED SAT NGT
INTO SUN NGT BASED MORE ON EARLIER GFS/00Z ECMWF WHICH BROUGHT
ANOTHER WAVE/WEAK FRONT CLOSE TO CWA. TIMING THOUGH HAS CHANGED ON
12Z ECMWF SO THIS WL NEED MONITORING. AGAIN LTL CHANGES MADE TO
TEMPS WHICH SHOULD WARM A BIT INTO THE WEEKEND BUT THEY WL BE
INFLUENCED BY ANY POTENTIAL DEBRIS/MESOSCALE BOUNDARIES THAT MAY
BE GENERATED BY CONVECTION.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THRU 22/18Z

VFR CONDITIONS ARE EXPECTED THRU THE PD WITH FAIRLY LIGHT SOUTHEAST
WINDS. SFC BOUNDARY SINKING SOUTH OF KNLK SHOULD KEEP MOST OF TSTM
ACTIVITY ACROSS SERN NEB. DID INCLUDE A TEMPO GROUP IN KLNK FOR
EARLY EVENING FOR TSTMS...HOWEVER KOFK AND KOMA SHOULD REMAIN PCPN
FREE FOR THE MOST PART.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/GRIFFIS
Hazardous weather outlook, Jul 21, 5:09 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
509 PM CDT MON JUL 21 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
509 PM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS THE ENTIRE OUTLOOK AREA.
IF STORMS DO DEVELOP...THE BEST CHANCE FOR SEVERE WEATHER APPEARS
TO BE MAINLY ALONG AND SOUTH OF INTERSTATE 80 ACROSS PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. LARGE HAIL...DAMAGING WINDS AND LOCALLY
HEAVY RAIN WOULD BE THE PRIMARY HAZARDS.

ISOLATED THUNDERSTORMS MAY DEVELOP TUESDAY AFTERNOON ALONG AND
SOUTH OF A LINE FROM ALBION NEBRASKA TO COUNCIL BLUFFS IOWA.
SEVERE STORMS COULD OCCUR IN THE HEAT OF THE DAY ALONG THE KANSAS
BORDER REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORM CHANCES REMAIN IN THE FORECAST TUESDAY NIGHT THROUGH
THURSDAY...THEN AGAIN FRIDAY NIGHT THROUGH SUNDAY NIGHT. WHILE
ITS TOO SOON TO PREDICT WITH ANY CERTAINTY...ISOLATED SEVERE
STORMS COULD BE POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.